Tuesday, December 1, 2009

Knock me down and I'll "pop" right back up

I swear the fun just never ends. I have decided that I am like one of these "punching bags" that you can knock down but I pop right back up! Every time I think I've got this cancer crap under control, something else crops up. There's just no keeping me down! I will not allow the cancer to win. Now I'm dealing with chemotherapy-induced (chemo-induced) peripheral neuropathy (CIPN). It is a set of symptoms or problems caused by damage to peripheral nerves. Peripheral nerves are nerves that control the sensations and movements of our arms and legs. Chemo-induced peripheral neuropathy is caused by the chemotherapy drugs used in cancer treatment. Because chemo goes throughout the body, it can damage many different nerves, leading to neuropathy. CIPN often affects both sides of the body the same. In most cases, symptoms of CIPN start in the feet and over time start in the hands, too. I'm already experiencing the "dropsies" so I"m afraid it's also starting in my fingers. It is sometimes called "stocking/glove distribution." I am now often awoken out of a (somewhat) sound sleep by terrible pains in the soles of my feet! I jump out of bed and literally land on my feet on the floor. As much as it hurts, it also makes the cramps ease up. I then have to "walk it off" which can take several minutes.
Neuropathy occurs in approximately 10–20% of cancer patients receiving chemotherapy. Certain chemo drugs such as the carboplatin and docetaxel that I receive are more often linked to CIPN. Sometimes the symptoms of CIPN are short-term. They go away over time after treatment is done. In other cases, it can take up to 2 years for the symptoms to totally go away, and sometimes they last much longer and need long-term treatment. Severe CIPN may never go away. Yet again, I just have to be in that small number of people who experience it. Will I ever tire of being "unique"?

No comments:

Post a Comment